Alert archive / Arizona / Red Flag Warnings in 2008
Red Flag Warning 19, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at May 13, 2008, 8:38 AM MST. It took effect at May 13, 2008, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2008, 8:38 AM MST (15:38 UTC)
- In effect from
- May 13, 2008, 10:00 AM MST
- Expired
- May 13, 2008, 6:59 PM MST
- In force
- 9 hr
- Issued by
- NWS Tucson, AZ
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTWC 131538 RFWTWC RED FLAG WARNING NATIONAL WEATHER SERVICE TUCSON AZ 838 AM MST TUE MAY 13 2008 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM THIS EVENING FOR COCHISE AND SANTA CRUZ COUNTIES... .STRONG LOW PRESSURE OVER NORTHWEST ARIZONA WILL MOVE SOUTHEAST ACROSS THE STATE TODAY. THIS WILL RESULT IN STRONG AND GUSTY WINDS OF 15 TO 25 MPH WITH GUSTS AS HIGH AS 40 MPH STARTING LATE MORNING AND CONTINUING INTO THE EARLY EVENING HOURS. THESE GUSTY WINDS WILL COMBINE WITH LOW LEVEL DRY AIR AND RELATIVE HUMIDITY VALUES AT OR BELOW 15 PERCENT ACROSS COCHISE AND SANTA CRUZ COUNTIES. THESE HIGH WINDS AND LOW RELATIVE HUMIDITY WILL COMBINE WITH A VERY HIGH TO EXTREME FIRE DANGER RESULTING IN THE THE ISSUANCE OF A RED FLAG WARNING. AZZ148-140200- /O.NEW.KTWC.FW.W.0019.080513T1700Z-080514T0200Z/ ARIZONA FIRE WEATHER ZONE 148 GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/ SAFFORD BLM/TDC- 838 AM MST TUE MAY 13 2008 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. A STRONG LOW PRESSURE SYSTEM OVER NORTHWEST ARIZONA WILL DROP SOUTH AND EAST THROUGH THE STATE TODAY. WINDS WILL REMAIN QUITE STRONG AND GUSTY AHEAD OF THIS SYSTEM. WHILE THIS STORM WILL GRADUALLY BRING INCREASED LOW LEVEL MOISTURE TO THE AREA...IT WILL BE SLOWEST MOVING INTO SANTA CRUZ AND COCHISE COUNTIES. AS A RESULT...THESE AREAS ARE EXPECTED TO HAVE RED FLAG CONDITIONS THIS AFTERNOON WITH WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH AND RELATIVE HUMIDITY VALUES AT OR BELOW 15 PERCENT. AS A RESULT...A RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHERN AND EASTERN FIRE WEATHER ZONE 148 INCLUDING COCHISE AND SANTA CRUZ COUNTIES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST ARIZONA. $$
1 follow-up statement
000 WWUS85 KTWC 140159 RFWTWC RED FLAG WARNING NATIONAL WEATHER SERVICE TUCSON AZ 659 PM MST TUE MAY 13 2008 AZZ148-140300- /O.CAN.KTWC.FW.W.0019.000000T0000Z-080514T0200Z/ ARIZONA FIRE WEATHER ZONE 148 GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/ SAFFORD BLM/TDC- 659 PM MST TUE MAY 13 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELED THE RED FLAG WARNING. STRONG AND GUSTY WINDS HAVE BEGUN TO DIMINISH THIS EVENING AS RELATIVE HUMIDITIES RISE. A COLD FRONT HAS PASSED ACROSS THE AREA LEAVING SOME MOISTURE AND COOLER CONDITIONS. AT 6 PM...RELATIVE HUMIDITIES HAD GENERALLY RISEN INTO THE 30S AND 40S IN THE VALLEYS AND ABOVE 50 PERCENT IN THE HIGHER TERRAIN. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 13, 2:52 AM MST, 5 hours 46 minutes earlier.
Area forecast discussion, May 13, 2:52 AM MST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 252 AM MST TUE MAY 13 2008 .SYNOPSIS...A STRONG LOW PRESSURE SYSTEM OVER THE NORTHERN GREAT BASIN WILL CONTINUE TO DROP SOUTHWARD INTO ARIZONA TODAY. THIS SYSTEM WILL BRING MUCH COOLER TEMPERATURES...INCREASED CLOUDS... GUSTY WINDS...AND A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ANOTHER SYSTEM WILL BRING ANOTHER OPPORTUNITY FOR SHOWERS FOR THE EASTERN COUNTIES ON FRIDAY. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS THE UPPER LOW CURRENTLY EXTENDING FROM WESTERN UTAH AND ALONG THE COLORADO RIVER. IR SATELLITE IMAGERY SHOWS A LARGE BATCH OF LOW TO MID LEVEL CLOUDS OVER MUCH OVER NORTHERN ARIZONA WITH THE GRAND CANYON REPORTING SNOW AT THIS TIME. IN ADDITION...THE RADAR MOSAIC FROM AROUND THE REGION SHOWS A BAND OF SHOWERS MAKING THEIR WAY INTO NORTHWEST ARIZONA FROM SRN NEVADA. BY LATE THIS AFTERNOON ALL OF THE MODELS ARE INDICATING THAT THE CENTER OF THE UPPER LOW WILL BE OVER MY FORECAST AREA...OR AT LEAST STRADDLING MY CWA AS WELL AS PHOENIX AND FLAGSTAFFS AREAS. BETWEEN 18Z AND 00Z THIS EVENING THE MODELS ARE ALL SHOWING 500MB TEMPS OF AROUND MINUS 15 TO MINUS 23 DEGS C AS THE CENTER OF THE LOW MOVES OVERHEAD. IN ADDITION...850-500MB LAPSE RATES ARE EXPECTED TO BE IN THE 7 TO 9 DEGS C/KM RANGE. WITH THAT SAID...WE SHOULD SEE AT LEAST ISOLATED THUNDERSTORMS THIS AFTERNOON...IF NOT MORE COVERAGE. SOME DECENT DYNAMICS WITH THE SYSTEM AS WELL. MOS POP NUMBERS FROM THE 00Z RUN CAME IN A BIT HIGHER...SO I INCREASED POPS MAINLY FOR THE CENTRAL DESERTS TO AT LEAST THE 20 PERCENT RANGE WITH OUR BEST THREAT FOR PRECIPITATION OCCURRING OVER THE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. WITH THE COLD AIR ASSOCIATED WITH THE SYSTEM SNOW LEVELS FOR GRAHAM AND GREENLEE COUNTIES WILL FALL TO AROUND 8000 FEET. HIGHEST PEAKS OF GREENLEE COUNTY COULD RECEIVE A COUPLE OF INCHES OF SNOW THROUGH EARLY WEDNESDAY. BY LATE WEDNESDAY THE MODELS SHOW THE LOW OVER THE TEXAS PANHANDLE. HOWEVER...BY LATE THURSDAY BOTH THE GFS AND ECMWF SHOW THIS LOW EJECTING NE INTO THE CENTRAL PLAINS/MID MS RIVER VALLEY. MEANWHILE...SECONDARY ENERGY ON THE BACK SIDE OF THE TROUGH GETS CUTOFF OVER THE DESERT SOUTHWEST AND ADVERTISES SOME ASSOCIATED MOISTURE LINGERING OVER THE AREA THROUGH THE REMAINDER OF THE FORECAST PERIOD...AT LEAST ACCORDING TO THE GFS. THE EURO SHOWS THE MOISTURE GONE BY LATE SUNDAY. WITH THE UNCERTAINTY INVOLVED I TWEAKED THE INHERITED POPS IN THE EXTENDED FORECAST TO BE MAINLY ALONG THE NEW MEXICO BORDER THROUGH LATE FRIDAY/EARLY SATURDAY. THIS RECENT SOLUTION IS CONSIDERABLY DIFFERENT FROM PAST MODEL RUNS WHICH WERE SHOWING A WARM RIDGE BUILDING OVER THE REGION. THEREFORE...I TRIMMED HIGH TEMPS BACK A BIT FROM THE TEMPS I INHERITED. HIGHS WILL BE 10 TO 12 DEGS BELOW NORMAL TODAY...THEN 3 TO 5 DEGS BELOW NORMAL FOR WEDNESDAY THROUGH FRIDAY. NEAR NORMAL HIGHS ARE EXPECTED ON SATURDAY WITH HIGHS ABOUT 2 TO 4 DEGS ABOVE NORMAL FOR SUNDAY AND MONDAY. LOWS WILL BE 4 TO 6 DEGS BELOW NORMAL FOR WEDNESDAY MORNING...THEN 1 TO 3 DEGS ABOVE NORMAL FOR THURSDAY THROUGH SATURDAY. THEREAFTER LOWS WILL BE 4 TO 6 DEGS ABOVE NORMAL. && .FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM OVER SOUTHWEST UTAH WILL DROP SOUTHEAST ACROSS ARIZONA TODAY. BREEZY TO LOCALLY WINDY CONDITIONS WILL OCCUR TODAY AS THE SYSTEM MOVES OVER THE AREA. COMPLICATED FIRE WEATHER SCENARIO WILL SET UP OVER SOUTHEAST ARIZONA WITH CLOUD COVER AND MOISTURE ADVECTION WITH SYSTEM DROPPING SOUTHEAST LIKELY KEEPING RH VALUES ABOVE RED FLAG CRITERIA OVER ALL BUT FAR SOUTHEAST COCHISE COUNTY. WINDS WILL ALSO NOT REACH THEIR FULL POTENTIAL DUE TO CLOUD COVER INHIBITING STRONG MIXING. THE STRONGEST WINDS WILL AGAIN BE OVER FAR SOUTHEAST COCHISE COUNTY WHERE PRESSURE GRADIENT SOUTHEAST OF LOW WILL BE STRONGEST. CURRENT THINKING IS ISOLATED SECTIONS OF SOUTHEAST COCHISE COUNTY WILL MEET RED FLAG CONDITIONS (DOUGLAS AND RUCKER). HOWEVER THIS AREA WILL NOT BE WIDESPREAD ENOUGH FOR THE ISSUANCE OF A RED FLAG WARNING. THEREFORE THE WATCH WILL NOT BE UPGRADED. && .AVIATION...THE UPPER LOW WILL MOVE INTO THE STATE TODAY...AND WITH IT MID AND HIGH LEVEL CLOUDS ARE EXPECTED TO MOVE INTO THE FORECAST AREA. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT OVER MOST LOCATIONS...WITH NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE WHITE MOUNTAINS OF GREENLEE COUNTY. WINDS WILL BE BREEZY OVER CENTRAL DESERTS WITH THE STRONGEST WINDS OVER SANTA CRUZ AND COCHISE COUNTIES WHERE WINDS ARE LIKELY TO BE IN THE WINDY CATEGORY WITH SUSTAINED WINDS OF AROUND 17 TO 26 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...MOLLERE FIRE WEATHER/AVIATION...CS WEATHER.GOV/TUCSON
Hazardous weather outlook, May 13, 5:52 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 552 AM MST TUE MAY 13 2008 AZZ019-030-034-140100- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- SANTA CRUZ COUNTY- 552 AM MST TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ035-140100- COCHISE COUNTY- 552 AM MST TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT CLOUD COVER AND MOISTURE ADVECTION WITH SYSTEM DROPPING SOUTHEAST WILL LIKELY KEEP RELATIVE HUMIDITY VALUES ABOVE RED FLAG CRITERIA OVER ALL BUT FAR SOUTHEAST COCHISE COUNTY. ISOLATED SECTIONS OF SOUTHEAST COCHISE COUNTY MAY MEET RED FLAG CONDITIONS. HOWEVER THIS AREA WILL NOT BE WIDESPREAD ENOUGH FOR THE ISSUANCE OF A RED FLAG WARNING. THEREFORE THE WATCH WILL NOT BE UPGRADED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Red Flag Warnings in Arizona, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.